Montana, 2008Wildfire in Montana, July 10 to 12, 2008
July 10 to 12, 2008 · NWS GGW · 2 events in 2 counties and zones
Strong thunderstorms with frequent cloud to ground lightning developed on the evening of July 10th resulting in two wildfires across northeast Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms with frequent cloud to ground lightning developed on the evening of July 10th resulting in two wildfires across northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 7:58 PM MST, 2 minutes earlier.
Area forecast discussion, Jul 10, 7:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
858 PM MDT THU JUL 10 2008
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
A VERY WELL DEVELOPED JETSTREAM IS OVER NE MT...105 KT SHOWN ON
00Z KGGW SOUNDING AT 38K FT MSL. AN ASSOCIATED STATIONARY FRONT
ACROSS OUR N SEPARATES HOT AND DRY AIR OVER OUR AREA TODAY... FROM
MUCH COOLER...MOISTER...AND MORE UNSTABLE AIR N OF IT. THIS FRONT
NOW INTENSIFYING AND STARTING TO MOVE SE ACROSS OUR AREA THIS EVE.
CURRENT FORECAST OF ISOLATED TSTORMS WITH THE FRONT TONIGHT LOOKS
GOOD...THE STRONGER STORMS BEHIND THE FRONT IN QUITE A BIT MORE
UNSTABLE OF AN AIRMASS WHERE THERE HAVE BEEN SOME SEVERE STORMS IN
AB AND SK. MINOR UPDATE MAINLY TO ADJUST WINDS. SIMONSEN
PREVIOUS SHORT TERM...FOR NORTHEAST
MONTANA...TONIGHT THROUGH SATURDAY...CURRENT GOES WATER VAPOR
CHANNEL INDICATES AN UPPER LEVEL TROUGH DIGGING INTO SOUTHERN
BRITISH COLUMBIA. RADAR IMAGERY AND OBSERVATIONS IN SOUTHERN
BRITISH COLUMBIA SHOW NUMEROUS SHOWERS AND THUNDERSTORMS AHEAD OF
THE TROUGH. AT THE SURFACE...A COLD FRONT STRETCHES ACROSS THE
SOUTHERN PRAIRIE PROVINCES OF CANADA. THERE IS ALSO ANOTHER WEAK
COLD FRONT PRECEDING THE PRIMARY FRONT. WITH THIS FRONT
TEMPERATURES ARE IN THE 90S WITH DEWPOINTS IN THE 30S AHEAD OF
IT...AND TEMPERATURES COOL TO THE 80S WITH DEWPOINTS IN THE 40S
BEHIND IT.
THE FIRST FRONT WILL CROSS THE CWA LATE THIS AFTERNOON AND THIS
EVENING WITH ISOLATED THUNDERSTORMS...WHICH ARE BEGINNING TO
INITIATE IN SOUTHERN SASKATCHEWAN. PRIMARY COLD FRONT WILL CROSS
THE AREA LATE TONIGHT WITH THE WIND TURNING TO THE NORTHWEST AND
INCREASING. MOISTURE IS LIMITED AHEAD OF THE FRONT...BUT WITH
STRONG DYNAMICS A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE.
BY TOMORROW MORNING A STRONG 850MB JET WILL AFFECT THE SOUTHEAST
ZONES. CURRENT MODEL ANALYSIS SUGGESTS 45-50KT WINDS AT 850MB.
MODELS HAVE BEEN CONSISTENT WITH STRONG WINDS AT THIS LEVEL.
BORDERLINE FOR A HIGH WIND EVENT...BUT COLD AIR ADVECTION AND
STEEP LOW LEVEL LAPSE RATES PROVIDE ENOUGH CONFIDENCE TO HOIST A
HIGH WIND WATCH FOR PRAIRIE...DAWSON...RICHLAND...AND WIBAUX
COUNTIES. POPS WERE INCREASED ACROSS THE NORTHERN ZONES GIVEN THE
CURRENT COVERAGE OF SHOWERS AND THUNDERSTORMS WITH THE UPPER
TROUGH...AND THAT THE MODELS ARE TRACKING IT ACROSS THE NORTHERN
ZONES. SOME MODEL GUIDANCE SUGGESTS LIKELY POPS...BUT JUST
INCREASED TO HIGHER CHANCE AT THIS TIME AS THE TREND TOWARD WETTER
CONDITIONS IS ONLY RECENT. THE BEST CHANCE FOR RAIN WILL BE 12 TO
18Z. THE TROUGH AXIS MOVES TO THE EAST AFTER 18Z WITH CYCLONIC
NORTHWEST FLOW ALOFT SUGGESTING ISOLATED SHOWERS AND
THUNDERSTORMS THE STRONG WIND WILL CREATE SOME FIRE WEATHER
CONCERNS...BUT RELATIVE HUMIDITY VALUES WILL IMPROVE BEHIND THE
FRONT.
THE WIND WILL DIMINISH FRIDAY NIGHT...BUT THEN INCREASE AGAIN
DURING THE DAY SATURDAY AS 850MB WINDS REMAIN AT 20 TO 30KT ACROSS
MOST OF THE CWA. TEMPERATURES WILL BE MUCH COOLER FRIDAY AND
SATURDAY...WITH READINGS WELL BELOW NORMAL FOR EARLY JULY. AJZ
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO SIGNIFICANT CHANGES TO THE EXTENDED PERIOD WITH THE 12Z MODEL
RUNS. EXITING TROF AND REBOUNDING RIDGE AT THE BEGINNING OF THE
PERIOD FOR WARMING AND DRYING. SHORTWAVE SLIDES ALONG THE CANADIAN
BORDER IN THE MONDAY/TUESDAY TIME FRAME...DAMPENING RIDGE. SOME
REBUILDING OF RIDGE FOR THE END OF THE PERIOD. BEST CHANCE OF
PRECIPITATION WILL BE WITH SHORTWAVE IN THE MIDDLE OF THE PERIOD.
EBERT
PREVIOUS LONG TERM DISCUSSION...EXTENDED PERIOD BEGINS SATURDAY
NIGHT WITH NORTHWEST FLOW ALOFT COURTESY OF A DEPARTING TROF OVER
THE GREAT LAKES REGION AND AN UPPER RIDGE ALONG THE WEST COAST. AT
THE SURFACE HIGH PRESSURE PREVAILS. TEMPERATURES CONTINUE THEIR
RECOVERY SUNDAY AS THE UPPER RIDGE AXIS MOVES INTO WESTERN MONTANA
BRINGING WARMER AIR WITH IT. WILL MAKE SOME MINOR TEMPERATURE
ADJUSTMENTS FOR SUNDAY AND SUNDAY NIGHT BUT MORE OR LESS HOLD
COURSE WITH DRY AND WARMING. PATTERN EVOLUTION CONTINUES AND BY
MONDAY AFTERNOON THE RIDGE AXIS MOVES INTO WESTERN NORTH DAKOTA
SETTING UP A RETURN TO SOUTHWEST FLOW ALOFT AS THE FLOW BACKS WITH
THE PASSING OF THE RIDGE AXIS. MODELS NOT INDICATING A PLETHORA OF
MOISTURE AT THIS TIME...BUT WILL HOLD COURSE AND KEEP SLIGHT
CHANCE POPS FOR THUNDERSTORMS AS DISTURBANCES BEGIN EJECTING OUR
WAY IN THE SOUTHWEST FLOW. A COLD FRONT IS DUE MONDAY NIGHT OR
EARLY TUESDAY AND WILL THUS MAINTAIN THE CURRENT POPS. UPPER FLOW
THEN BEGINS TO VEER BACK TO MORE WESTERLY FOR THE REMAINDER OF THE
WEEK. THE COLD FRONT MONDAY NIGHT OR EARLY TUESDAY IS NOT A
PARTICULARLY STRONG ONE SO ALTHO TEMPERATURES DIP A BIT FOR
WEDNESDAY AND THURSDAY...THEY DO NOT FALL VERY MUCH.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE NEXT SEVERAL DAYS.
A COLD FRONT WILL BE MOVING ACROSS THE AREA TONIGHT WHICH COULD
RESULT IN ISOLATED THUNDERSTORMS WHICH COULD BRIEFLY DROP
CONDITIONS BELOW VFR SHOULD A STORM PASS OVER A TAF SITE. HOWEVER
WIND WILL BE THE MAIN ISSUE TONIGHT THRU FRIDAY. THE STRONGEST WIND
WILL COME LATER TONIGHT WITH THE PASSAGE OF THE ACTUAL COLD FRONT.
WIND WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 KT AND GUST TO
50 KT (GLENDIVE - LIGHTER ELSEWHERE) THRU FRIDAY AFTERNOON BEFORE
DIMINISHING NEAR SUNSET FRIDAY EVENING.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT FRIDAY FOR FORT PECK LAKE.
HIGH WIND WATCH FROM 6 AM MDT FRIDAY THROUGH FRIDAY AFTERNOON
FOR RICHLAND-DAWSON-PRAIRIE-WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 10, 2:48 PM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 PM MDT THU JUL 10 2008
MTZ017-022-023-111300-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
348 PM MDT THU JUL 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY. A
WEST WIND OF 15 TO 25 MPH WILL CONTINUE INTO THIS EVENING. THE
WIND SHOULD WEAKEN BY MIDNIGHT...THEN INCREASE RAPIDLY LATE
TONIGHT TO 20 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY WINDY CONDITIONS ARE EXPECTED FRIDAY AND EARLY FRIDAY
EVENING...WITH SPEEDS OF 25 TO 35 MPH FROM THE NORTHWEST...GUSTING
UP TO 45 MPH. THESE WINDS WILL DIMINISH LATE FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ024>027-111300-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
348 PM MDT THU JUL 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH WIND WATCH IS IN EFFECT FOR FRIDAY MORNING THROUGH FRIDAY
AFTERNOON. A COLD FRONT WILL BRING STRONG NORTHWEST WINDS
FRIDAY. THE WIND HAS THE POTENTIAL TO REACH SUSTAINED SPEEDS OF 40
MPH...WITH GUSTS TO 60 MPH. THE STRONGEST WINDS ARE EXPECTED FROM
MID MORNING TO EARLY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Central and Southern Valley
- When
- July 10, 8:00 PM MST to July 11, 12:00 AM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
An on-duty National Weather Service employee observed a small wildfire develop five miles northwest of Glasgow from a lightning strike. The fire grew to 10 acres in size before being extinguished.
Wildfire, Petroleum
- When
- July 10, 10:57 PM MST to July 12, 10:00 AM MST
- Where
- Petroleum forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Lightning caused a fire near Dry Blood Creek located on the Bureau of Land Management property north of Winnett. The fire grew to 14.3 acres in size consuming mostly tall grass with scattered conifers and sagebrush.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 10, 20081 injured · $200,000 · EF0 · 94 events
- Flash Flooding and Damaging Wind in California, July 10 to 13, 20081 injured · $10 million · 54 kt wind · 7 events
- Tornadoes and Flash Flood in Wisconsin, July 10, 2008$600,000 · EF1 · 21 events
- Wildfire and High Wind in Washington, July 10 to 19, 2008$2.6 million · 64 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 10 to 11, 2008$1.3 million · 77 kt wind · 6 events
- Flood and Hail in Illinois, July 10, 2008$301,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Iowa, July 10, 2008$150,000 · EF0 · 35 events
- Tornado and Hail in North Dakota, July 10, 2008$445,000 · EF0 · 9 events
- High Wind in Idaho, July 10, 2008$590,000 · 52 kt wind · 1 event
- Lightning Strikes in South Carolina, July 10, 2008$530,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$315,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$244,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124481, 124480.